Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2013, 8:24 PM EDT for Stokes County, North Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2013, 8:24 PM EDT (00:24 UTC)
- Expired
- May 6, 2013, 9:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 70 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:40 PM EDT | HAIL 1 | 1 Ssw Meadows, NC | SMALL HAIL STILL FALLING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
587 WUUS51 KRNK 070024 SVRRNK NCC169-070115- /O.NEW.KRNK.SV.W.0022.130507T0024Z-130507T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT MON MAY 6 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 915 PM EDT * AT 822 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WALNUT COVE...AND MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... WALNUT COVE... DANBURY... SANDY RIDGE... PINE HALL... AND LAWSONVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS... TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND ON TWITTER. && LAT...LON 3646 8038 3653 8004 3626 8004 3626 8022 TIME...MOT...LOC 0023Z 150DEG 14KT 3629 8011 $$ SK
2 follow-up statements
841
WWUS51 KRNK 070047
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT MON MAY 6 2013
NCC169-070115-
/O.CON.KRNK.SV.W.0022.000000T0000Z-130507T0115Z/
STOKES NC-
847 PM EDT MON MAY 6 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
AT 844 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADOWS...OR 3 MILES SOUTH OF
DANBURY...MOVING NORTHWEST AT 20 MPH.
IN ADDITION...AT AROUND 840 PM EDT QUARTER SIZE HAIL WAS REPORTED
ALONG HIGHWAY 8 ABOUT 1 MILE SOUTH OF MEADOWS.
LOCATIONS IMPACTED INCLUDE...
DANBURY...
VADE MECUM...
LAWSONVILLE...
MEADOWS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT GET CAUGHT OUTSIDE. SEEK SHELTER IN A STRONG BUILDING AND
STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
IN ADDITION TO LARGE HAIL AND...OR STRONG DAMAGING WINDS...
TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3638 8032 3646 8038 3650 8018 3632 8014
3630 8025
TIME...MOT...LOC 0044Z 143DEG 16KT 3637 8021
$$
SK653
WWUS51 KRNK 070104
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT MON MAY 6 2013
NCC169-070114-
/O.CAN.KRNK.SV.W.0022.000000T0000Z-130507T0115Z/
STOKES NC-
904 PM EDT MON MAY 6 2013
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL STOKES COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM .
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3638 8032 3646 8038 3650 8018 3632 8014
3630 8025
TIME...MOT...LOC 0104Z 150DEG 14KT 3644 8026
$$
SKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:35 PM EDT, 49 minutes earlier.
Area forecast discussion, May 6, 7:35 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON MAY 6 2013
.SYNOPSIS...
EXPECT THE UPPER LOW TO TRANSITION FROM TENNESSEE THIS EVENING TO
THE CAROLINAS EARLY TUESDAY MORNING...BEFORE SHIFTING NORTH LATE
TUESDAY NIGHT. THIS LOW WILL KEEP RAIN IN THE FORECAST FOR TUESDAY
AND WEDNESDAY...BEFORE THE SYSTEM LIFTS OUT THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 730 PM EDT MONDAY...
AXIS OF HEAVY RAIN SHIFTING NORTH THIS EVENING ACROSS NORTHERN
PORTIONS OF CWA WITH BANDED CONVECTION ACROSS EASTERN COUNTIES.
SCATTERED STRONG TO SEVERE STORMS DEVELOPING IN THE UNSTABLE AIR
ACROSS SOUTHWEST PORTIONS OF CWA...WITH CAPES AROUND 1000 J/KG AND
MID LEVEL LAPSE RATES AROUND 7. FLOOD WATCH WILL CONTINUE TONIGHT
AND MAY NEED TO EXTENDED IN AREA COVERAGE DEPENDING ON RAINFALL
THIS EVENING. ADJUSTED POPS ACCORDING TO LATEST RADAR TRENDS AND
LEANED OVERNIGHT TOWARDS GFS. MODIFIED TEMPERATURE AND DEWPOINT
WITH OBS AND MODEL TRENDS. MORE CHANGES AS THE EVENING PROGRESSES.
AS OF 400 PM EDT MONDAY...
WHILE THE AXIS OF HEAVY RAIN HAS SHIFTED NORTH THIS EVENING...
CURRENTLY SITUATED JUST NORTH OF A LINE FROM DANVILLE VA THROUGH
BLUEFIELD WV...A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
NORTH CAROLINA...INCLUDING OVER WATAUGA COUNTY WHICH WAS HARD HIT
WITH HEAVY RAIN THIS MORNING. BECAUSE OF THESE THUNDERSTORMS...HAVE
DECIDED TO KEEP THE FLOOD WATCH GOING ACROSS THE NC MOUNTAINS AS
LOCALLY HEAVY RAINFALL FROM THESE STORMS WILL CONVERT MOSTLY TO
RUNOFF DUE TO SATURATED SOIL CONDITIONS. OUTSIDE OF THIS
ACTIVITY...RIVER LEVELS WILL CONTINUE TO RECEDE THROUGH THE
EVENING. FURTHER NORTH...PERIODS OF HEAVY RAIN WILL CONTINUE
THROUGH THE EVENING...LEADING TO A RISK OF LOCALIZED FLOODING
NORTH OF THE HIGHWAY 460 CORRIDOR.
BELIEVE THAT RAINFALL WILL DIMINISH IN INTENSITY LATE TONIGHT AS
DAYTIME HEATING ENDS...AND THE UPPER LEVEL LOW TRANSITIONS FROM
TENNESSEE OVER THE CAROLINAS. THE LOW WILL THEN BEGIN TO SHIFT
NORTH THROUGH THE DAY ON TUESDAY. THE MAIN CONCERN WILL BE THE
REDEVELOPMENT OF HEAVY RAIN NORTH OF INTERSTATE 81 DURING THE
AFTERNOON AS DAYTIME HEATING INCREASES. BELIEVE THAT THE RAINFALL
WILL BE MORE CONVECTIVE IN NATURE ON TUESDAY...TO INCLUDE SPOTTY
DEVELOPMENT OF THUNDERSTORMS...WITH POCKETS OF HEAVY RAIN AND
POSSIBLE TRAINING ISSUES. AS SUCH...HAVE ADDED A FEW MORE COUNTIES
TO THE FLOOD WATCH...AND EXTENDED THE FLOOD WATCH TO MIDNIGHT
WEDNESDAY MORNING. AT THIS TIME...STILL BELIEVE THE FOCUS OF
HEAVIEST RAIN WILL BE FOCUSED IN THE VICINITY OF THE BLUE
RIDGE...BUT CANNOT RULE OUT THE POSSIBILITY OF EXPANDING THE
WATCH...DEPENDING ON THE OUTPUT OF THE NEXT SET OF MODELS. IN
ADDITION TO HEAVY RAIN...THE COOLER AIR ALOFT ASSOCIATED WITH THE
UPPER LOW WILL SUPPORT THE DEVELOPMENT OF HAIL IN SOME OF THE
STRONGER THUNDERSTORM ACTIVITY.
LOWS TONIGHT WILL BE SIMILAR TO THOSE OF PREVIOUS NIGHTS. BELIEVE
THERE WILL BE LESS CLOUD COVER IN THE UPPER LEVELS FOR
TUESDAY...SO BELIEVE THAT TEMPERATURES WILL BE A FEW DEGREES
WARMER THAN TODAY...RANGING FROM THE UPPER 50S ACROSS THE
MOUNTAINS...TO THE MID 60S FURTHER EAST.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 400 PM EDT MONDAY...
GIVEN THE NATURE OF THE CUTOFF UPPER LOW...MODELS CONTINUE IN
REMARKABLE AGREEMENT WITH THE SLOW DRIFT TOWARD THE NORTHEAST AND UP
OVER PHILLY AREA BY THURSDAY MORNING. DIFFERENCES ARE MAINLY IN
TERMS OF SMALL PIECES OF ENERGY ROTATING AROUND THE LOW...WITH THE
MOST SIGNIFICANT PIECE COMING AROUND BACK SIDE INTO NW NC TUESDAY
NIGHT INTO WEDNESDAY. AT LEAST THE EASTERLY UPSLOPE FLOW WEAKENS AND
MOVES TO THE NORTH OF THE FCST AREA BY WED MORNING...BUT THIS ENERGY
ROTATING AROUND BACK SIDE COULD BRING UPSLOPE FROM WESTERLY FLOW.
KEPT LIKELY POPS GOING ON WEST SLOPES TUES NIGHT...TRANSITIONING TO
MORE SCATTERED SHOWERY ACTIVITY ON WED BUT SPREAD OUT UNDER THE
UPPER LOW BY AFTERNOON WITH DAYTIME INSOLATION...ALBEIT VERY
LITTLE ACTUAL SUNSHINE EXPECTED. WITH GENERALLY WEAK FLOW...SHOULD
NOT HAVE ANY UPSLOPE AIDED ENHANCEMENTS AND PRECIPITABLE WATER
VALUES ARE A LITTLE LOWER...BUT ANY SHALLOW CONVECTIVE SHOWERS MAY
BE SLOWER MOVING. DID INCLUDE A SLIGHT CHC OF THUNDER ALL
LOCATIONS SINCE WE REMAIN GENERALLY UNDER THE UPPER LOW AND BUT
MARGINAL SBCAPE VALUES OF 500 OR LESS DUE TO PLENTY OF CLOUD
COVER.
BY WED NIGHT...THE DAYTIME-DRIVEN SHALLOW CONVECTIVE SHOWERS SHOULD
DIE OFF QUICKLY AFTER SUNSET...AS UPPER LOW CONTINUES TO LIFT
NORTHEAST AND MOST OF FCST AREA IS UNDER LIGHT NW FLOW. THURSDAY IS
A LITTLE TRICKIER GIVEN MAINLY SHALLOW MSTR AND NW FLOW...WHICH MAY
SUPPORT SCATTERED SHOWERS IN THE MOUNTAINS BUT WEAK DOWNSLOPE SHOULD
KEEP MUCH OF ANYTHING FROM FORMING IN PIEDMONT AREAS. WAS TEMPTED TO
GO WITH NO POPS OUT EAST BUT DECIDED TO KEEP SLIGHT CHC...WITH CHC
IN PARTS OF THE MTNS...IN PART JUST IN CASE THIS UPPER LOW IS SLOWER
TO LIFT OUT. PERHAPS THE BIGGER DIFFERENCE IN THE WEATHER BETWEEN
WED AND THURS WILL BE A LITTLE MORE SUN BREAKING THROUGH AT TIMES
DURING THE DAY...WITH WARMER HIGH TEMPS...MOST LOCATIONS IN THE 70S.
WENT CLOSER TO COOLER ECWMF GUIDANCE...AS GFS GUIDANCE HAS MAX TEMPS
AS HIGH AS 80 IN PARTS OF THE EAST THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...
UPPER TROUGH LIFTS OUT ACROSS NEW ENGLAND AS MID WESTERN WAVE SLIDES
IN BEHIND IT...WITH TAP OF GULF MOISTURE OUT AHEAD OF IT. BETTER
INSTABILITY AHEAD OF THIS FRONT IN SW FLOW FOR GOOD CHANCE OF
SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS MAINLY BY
FRIDAY. MEDIUM RANGE MODELS IN FAIRLY GOOD AGREEMENT THAT FRONTAL
BOUNDARY THEN APPROACHES WESTERN APPALACHIANS BY LATE IN THE DAY
SATURDAY FOR BETTER COVERAGE IN WEST ESPECIALLY. WENT WITH HIGH CHC
TO LOW LIKELY POPS FOR SATURDAY AND SHOULD SEE BEST COVERAGE OF
THUNDERSTORM ACTIVITY OF THE SEASON SO FAR.
BY SUNDAY MORNING THE INITIAL FRONT PUSHES THROUGH THE REGION TAKING
MOST MOISTURE WELL TO THE SOUTH...BUT SECONDARY FRONT WITH MUCH
COOLER AIR BEHIND LAGS BEHIND...ESPECIALLY IN GFS...AS UPPER TROUGH
DIGS INTO EASTERN U.S. GIVEN UNCERTAINTY OF JUST HOW MUCH LOW LEVEL
MSTR WILL BE LEFT AHEAD OF THIS SECONDARY FRONT...AND SOME
INSTABILITY UNDER UPPER TROUGH DEPENDING ON ANY SUNSHINE...BEST TO
LEAVE AT LEAST SOME LOW CHC POPS AHEAD OF THIS BOUNDARY FOR
SUNDAY...BUT ANYTHING THAT DOES FORM WILL BE MAINLY IN MOUNTAINS
WITH WRLY FLOW...AND SHOULD DIE QUICKLY BY LATE IN THE DAY AS DRIER
AIR PUSHES IN AND MAX HEATING WANES.
LATEST GUIDANCE SHOWS MUCH LOWER DEW PTS BY SUN NIGHT AND IF
CLEARING CAN OCCUR...MIN TEMPS MAY DROP INTO THE LOWER 40S OR EVEN
UPPER 30S MTNS. COOLER BUT DRY DAY MONDAY AS SFC HIGH BUILDS IN AND
UPPER TROF BEGINS TO SHIFT TO NEAR COAST...AND WE WILL HAVE TO KEEP
AN EYE ON FROST POTENTIAL FOR MONDAY NIGHT WITH SFC HIGH DIRECTLY
OVERHEAD.
&&
.AVIATION /23Z MONDAY THROUGH SATURDAY/...
AS OF 730 PM EDT MONDAY...
AS ADVERTISED TONIGHT HAS NOT BEEN A GOOD DAY FOR FLYING.
IFR/MVFR CEILINGS AND VSBYS CONTINUE ACROSS ALL TAF LOCATIONS THIS
EVENING. DAYTIME HEATING ALLOWED SOME INSTABILITY ACROSS THE EAST
TODAY...WHICH BROUGHT SOME THUNDER TO DAN/LYH. EXPECT THIS THREAT TO
END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. TUESDAY WILL
AGAIN BE UNSETTLED AS THE UPPER LEVEL LOW SLIDES ACROSS THE REGION.
MODELS ARE AMBITIOUS IN BRINGING UP CEILINGS TO VFR TUESDAY
AFTERNOON...HOWEVER LEFT CEILINGS AT MVFR FOR THE MOMENT.
WEDNESDAY WILL BE ANOTHER UNSETTLED DAY AS THE LOW BEGINS TO MOVE
EAST OF THE REGION...KEEPING CEILINGS AT MVFR AT TIMES. TAF
LOCATIONS FINALLY GET A BREAK ON THURSDAY AS THE LOW PRESSURE SYSTEM
WILL BE WELL EAST OF THE REGION AND ALL LOCATIONS WILL RETURN TO
VFR. THE RELIEF WILL BE TEMPORARY AS ANOTHER DISTURBANCE MOVES IN
FOR THE WEEKEND BRINGING WITH IT ANOTHER CHANCE OF SHOWERS AND
PERIODS OF MVFR/IFR CONDITIONS.
&&
.HYDROLOGY...
AS OF 400 PM EDT MONDAY...
SIGNIFICANT ONGOING HYDRO EVENT CONTINUES THE NEXT 24 HOURS. THE
BLUE RIDGE AND HIGHER TERRAIN ACROSS MOST OF THE CWA ARE UNDER
SLIGHT RISK FOR EXCESSIVE RAINFALL PER WPC WITH AMOUNTS OF 3 TO 5
INCHES POSSIBLE IN THE MOST FAVORED UPSLOPE LOCATIONS. TOTAL QPF
REMAINS MORE IN THE 1 TO 3 INCH RANGE ACROSS THE CENTRAL AND
NORTHERN BASINS OF THE CWA. FORTUNATELY...THE AXIS OF HEAVIEST
RAINFALL IS FORECAST TO OCCUR NORTH OF THE NORTHWEST NORTH CAROLINA
MOUNTAINS WHICH HAD ANYWHERE FROM 3 TO 6 INCHES IN THE PAST DAY
AND A HALF. LARGER RIVERS IN THAT AREA (ASHE AND WATAUGA COUNTIES)
HAVE CRESTED OR ARE NEARING CREST AND SHOULD SEE FALLING STAGES
OVERNIGHT. THE ONLY RIVER FLOOD WARNING CURRENTLY IN EFFECT IS FOR
THE NEW RIVER AT GALAX WHICH WILL RISE RAPIDLY TONIGHT AS RUNOFF
FROM THE SOUTH AND NORTH FORKS OF THE NEW ENTERS THE RIVER. THOSE
WITH RIVER INTERESTS SHOULD MONITOR THE OVERALL SITUATION CLOSELY
HOWEVER AS THE DAN...ROANOKE AND EVEN JAMES RIVER WILL BE RISING
SHARPLY OVER THE NEXT DAY OR SO AND A NUMBER OF RIVER FORECAST
POINTS ARE FORECAST TO APPROACH FLOOD STAGE.
PRECIPITATION RATES TODAY HAVE NOT BEEN VERY HIGH...GENERALLY IN THE
0.25 TO 0.50 INCH RANGE SO THAT THE THREAT FOR FLASH FLOODING HAS
BEEN LIMITED. STRONGER CONVECTION NOW DEVELOPING TO OUR SOUTHEAST
AND TRACKING NORTHWEST WITH THE FLOW AROUND THE UPPER LOW WILL HAVE
BE MONITORED CLOSELY HOWEVER AS TRAINING OF STORMS MOVING ACROSS
SOME BASINS WILL RAISE THE CHANCE FOR RAPID RISES ON SMALLER STREAMS
RAINFALL RATES IN SOME OF THESE STRONGER CELLS ARE NEARING 1 INCH
PER HOUR AND COULD CAUSE RUNOFF PROBLEMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ007-009>020-022>024-
032>035.
NC...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-018-019.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...KK/NF
SHORT TERM...SK
LONG TERM...PM/SK
AVIATION...CF
HYDROLOGY...PC/WPHazardous weather outlook, May 6, 3:45 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT MON MAY 6 2013 NCZ001>003-018-019-071945- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES- 345 PM EDT MON MAY 6 2013 ...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SHOWERS AND THUNDERSTORMS THIS EVENING WILL BE CAPABLE OF PRODUCING PERIODS OF LOCALLY HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SPOTTY SHOWER AND THUNDERSTORM ACTIVITY MAY RESULT IN LOCALLY HEAVY RAIN...HOWEVER AREA RIVERS AND CREEKS ARE EXPECTED TO CONTINUE TO RECEDE. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF FLOODING...HAIL...OR RAINFALL TOTALS ARE APPRECIATED. VAZ007-009>020-022>024-032>035-071945- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST- 345 PM EDT MON MAY 6 2013 ...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. PERIODS OF HEAVY RAIN WILL PASS ACROSS THE MOUNTAINS THIS EVENING AND TONIGHT...AND MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO DRIFT SLOWLY ACROSS THE REGION ON TUESDAY...TRIGGERING ANOTHER ROUND OF WIDESPREAD SHOWER ACTIVITY...POSSIBLY WITH A FEW THUNDERSTORMS. HEAVIEST RAINFALL CAN BE EXPECTED ALONG THE BLUE RIDGE THROUGH LATE TUESDAY NIGHT...WITH 2 TO 3 INCHES IMMEDIATELY ALONG THE RIDGELINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF FLOODING OR RAINFALL TOTALS ARE APPRECIATED. NCZ004>006-020-VAZ043>047-058-059-071945- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 345 PM EDT MON MAY 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. BANDS OF HEAVIER RAINFALL WILL BE POSSIBLE THIS EVENING AND TONIGHT. SOME FLOODING OF URBAN LOW SPOTS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVIER RAINS ARE STILL POSSIBLE TUESDAY. ISOLATED FLOODING OF STREAMS OR CREEKS IS POSSIBLE. SOME RISES ALONG THE MAIN STEM RIVERS WILL ALSO OCCUR THROUGH MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF RAINFALL TOTALS ARE APPRECIATED. WVZ042>045-071945- MERCER-SUMMERS-MONROE-GREENBRIER- 345 PM EDT MON MAY 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A PERIOD OR TWO OF HEAVIER RAIN CAN BE EXPECTED THROUGH TONIGHT. ISOLATED LOW LYING FLOODING IS POSSIBLE WHERE HEAVIER RAIN SHOWERS BEGIN TO TRAIN REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE THREAT FOR HEAVY RAIN REMAINS FOR TUESDAY AND THERE COULD BE SOME ISOLATED FLOODING OF CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT REPORTS OF RAINFALL TOTALS ARE APPRECIATED.
In the hours before
Special weather statement, May 6, 7:21 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT MON MAY 6 2013
NCZ003-070000-
SURRY NC-
721 PM EDT MON MAY 6 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 800 PM EDT
* AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR LEVEL CROSS...OR 4 MILES
SOUTHEAST OF DOBSON...MOVING NORTH AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
DOBSON...
BOTTOM...
TOAST...
AND FLAT ROCK.
LAT...LON 3656 8081 3655 8049 3628 8054 3627 8060
3628 8063 3627 8065 3626 8072 3627 8073
3628 8074 3627 8075 3627 8078 3626 8079
TIME...MOT...LOC 2318Z 180DEG 11KT 3634 8067
SKLocal storm report, May 6, 7:40 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 1 S CUMBERLAND KNOB 36.53N 80.90W
05/06/2013 E1.00 INCH SURRY NC PUBLIC
HAIL FELL FOR TEN MINUTES
&&
EVENT NUMBER RNK1301353
FISHERSpecial weather statement, May 6, 7:46 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 746 PM EDT MON MAY 6 2013 VAZ015-016-070030- CARROLL VA-GRAYSON VA- 746 PM EDT MON MAY 6 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA... EXTREME EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA... * UNTIL 830 PM EDT * AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOW GAP...OR 5 MILES SOUTH OF GALAX CITY...MOVING NORTH AT 15 MPH. * PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. * LOCATIONS IMPACTED INCLUDE... GALAX CITY... FRIES... PIPERS GAP... GALAX HILLSVILLE AIRPORT... AND BYLLESBY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3657 8098 3680 8105 3682 8076 3656 8077 TIME...MOT...LOC 2343Z 180DEG 11KT 3659 8089 SK
Special weather statement, May 6, 7:59 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 759 PM EDT MON MAY 6 2013 NCZ003-070045- SURRY NC- 759 PM EDT MON MAY 6 2013 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SPECIAL WEATHER STATEMENT FOR... NORTHEASTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 845 PM EDT * AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE PLAINS...OR 4 MILES EAST OF DOBSON...MOVING NORTH AT 15 MPH. * DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MOUNT AIRY... BOTTOM... TOAST... PINE RIDGE... AND LEVEL CROSS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED. && LAT...LON 3656 8081 3655 8049 3632 8055 3632 8068 TIME...MOT...LOC 2356Z 176DEG 11KT 3640 8064 SK
Special weather statement, May 6, 8:03 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
803 PM EDT MON MAY 6 2013
NCZ020-070100-
YADKIN NC-
803 PM EDT MON MAY 6 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 900 PM EDT
* AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR COURTNEY...OR 6 MILES SOUTH OF
YADKINVILLE...MOVING NORTH AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
BOONVILLE...
EAST BEND...
LONE HICKORY...
AND COURTNEY.
LAT...LON 3606 8077 3627 8073 3627 8068 3625 8067
3625 8065 3627 8065 3626 8059 3626 8053
3626 8047 3611 8050 3609 8052 3604 8052
TIME...MOT...LOC 0001Z 194DEG 11KT 3604 8065
SKSpecial weather statement, May 6, 8:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT MON MAY 6 2013
NCZ004-070100-
STOKES NC-
812 PM EDT MON MAY 6 2013
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 900 PM EDT
* AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR BELEWS CREEK...MOVING
NORTHWEST AT 15 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND
ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
DANBURY...
SANDY RIDGE...
AYERSVILLE...
AND DILLARD.
LAT...LON 3644 8032 3653 8003 3637 8003 3626 8004
3625 8011 3626 8018
TIME...MOT...LOC 0009Z 157DEG 15KT 3625 8007
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:03 PM EDT | Special Weather Statement | RNK | Yadkin | 57 min |
| May 6, 8:12 PM EDT | Special Weather Statement | RNK | Stokes | 48 min |
| May 6, 9:10 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 50 min |
| May 6, 9:57 PM EDT | Special Weather Statement | RNK | Yadkin | 33 min |
| May 6, 11:44 PM EDT | Areal Flood Warning | RNK | Watauga | 4 hr |
| May 7, 12:49 AM EDT | Areal Flood Warning | RNK | Ashe | 6 hr |
| May 7, 1:24 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Watauga | 81 min |
| May 7, 1:49 PM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 10 hr |
| May 7, 2:51 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 39 min |
| May 7, 3:03 PM EDT | Special Weather Statement | RNK | Alleghany, Ashe, Watauga | 57 min |
| May 7, 3:42 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 63 min |
| May 7, 3:45 PM EDT | Special Weather Statement | RNK | Caswell | 60 min |
| May 7, 4:46 PM EDT | Special Weather Statement | RNK | Stokes | 59 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.